Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 36, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 29, 2017, 11:27 PM EDT for Floyd County, Johnson County, Martin County, Kentucky. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2017, 11:27 PM EDT (03:27 UTC)
- Expired
- Apr 29, 2017, 11:49 PM EDT
- In force
- 22 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Floyd County, KY, Johnson County, KY, Martin County, KY
The radar
The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
428
WUUS53 KJKL 300327
SVRJKL
KYC071-115-159-300400-
/O.NEW.KJKL.SV.W.0036.170430T0327Z-170430T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
1127 PM EDT SAT APR 29 2017
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Western Martin County in northeastern Kentucky...
Southeastern Johnson County in northeastern Kentucky...
Northeastern Floyd County in southeastern Kentucky...
* Until midnight EDT
* At 1126 PM EDT, a severe thunderstorm was located over Odds, or 7
miles northeast of Prestonsburg, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Prestonsburg, Inez, Add, Tomahawk, Wells Chapel, Davella, Hode,
Whitehouse, Meally, Prince, Calf Creek, Delong, Chestnut,
Williamsport, River, Offutt, Milo, Job, Preece and Auxier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3767 8262 3773 8277 3791 8272 3788 8261
3789 8260 3792 8260 3793 8258 3795 8258
3796 8253 3794 8249 3794 8250 3793 8248
3790 8247 3791 8247 3788 8242
TIME...MOT...LOC 0326Z 204DEG 30KT 3777 8266
HAIL...1.00IN
WIND...60MPH
$$
JMW1 follow-up statement
799
WWUS53 KJKL 300349
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
1149 PM EDT SAT APR 29 2017
KYC071-115-159-300357-
/O.CAN.KJKL.SV.W.0036.000000T0000Z-170430T0400Z/
Martin KY-Johnson KY-Floyd KY-
1149 PM EDT SAT APR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MARTIN...SOUTHEASTERN
JOHNSON AND NORTHEASTERN FLOYD COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
JACKSON KY.
LAT...LON 3767 8262 3773 8277 3791 8272 3788 8261
3789 8260 3792 8260 3793 8258 3795 8258
3796 8253 3794 8249 3794 8250 3793 8248
3790 8247 3791 8247 3788 8242
TIME...MOT...LOC 0346Z 204DEG 30KT 3793 8257
$$
JMWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 8:29 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Apr 29, 8:29 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 829 PM EDT Sat Apr 29 2017 .UPDATE... Issued at 820 PM EDT SAT APR 29 2017 Hourly grids were updated for convective trends. The convection is generally diurnally driven and should continue to wane over the next couple of hours with the threat of strong storms in diminishing at this time. && .SHORT TERM...(This evening through Sunday night) Issued at 430 PM EDT SAT APR 29 2017 20z sfc analysis shows a well defined warm front north of the Ohio River. This has placed eastern Kentucky in the strong warm sector of the larger weather system. This warm dome of air will suppress convection through evening and into the night - though a stray shower or thunderstorm will be possible - mainly along and north of the Mountain Parkway and perhaps in the higher terrain near the Virginia border. The sfc and aloft ridging associated with the dome of warm air is protecting the area from the plague of flash flooding and near continuous storms through the midwest and into the northern Ohio Valley. It is also responsible for the record warmth today, and potentially tomorrow, with readings today in the low 80s north to the upper 80s south. Dewpoints at the same time are running in the mid 60s most places with limited mix-down evident. Winds are running from the south at 5 to 10 mph with some gusts from the southwest at up to 20 mph - mainly in our west. The models are in very good agreement aloft through the short term portion of the forecast. They all depict a extremely deep closed low lifting from the Southern Plains north and east into the western Great Lakes by Monday afternoon. Over eastern Kentucky strong ridging will retreat through the day Sunday with height falls pushing into the area from the west with the passage of the closed low. With such good agreement on the low the consensus blend should provide a decent start for the grids. Sensible weather will feature a mild night with a bit of a ridge to valley split developing despite some mainly thin high clouds and fairly high dewpoints. Still cannot rule out a stray storm or shower through midnight, though, but mainly just for locations near and north of the Mountain Parkway. For Sunday, another very warm day will threaten record temperatures with highs in the mid to upper 80s. Again a potential for a stray storm will exist on the fringes of the CWA but the capping dome of warm air should hold. Winds look to pick up during the afternoon with some gusts to 30 or 35 mph possible - mainly in the western portions of the Cumberland Valley and for spots closer to the Bluegrass region. Will highlight this concern in the HWO. A cold front will progress through the state Sunday night into Monday morning with a good shot at thunder accompanying the associated widespread band of showers. Used the CONSShort and ShortBlend as the starting point for all the grids with some adjustments for ridge to valley T distinctions tonight and again to a lesser extent on Sunday night. Also beefed up PoPs right with the front Sunday night as it looks like most places will see measurable QPF when the boundary does go through. .LONG TERM...(Monday through Saturday) Issued at 255 PM EDT SAT APR 29 2017 The models were in good agreement with the general upper level flow pattern through the period. The latest data are suggesting that we will see two periods of active weather in the extended. The first will be during the day on Monday into early Monday evening, as an area of low pressure aloft moves across the upper Great Lakes region to begin the week. A surface cold front trailing from the parent low will bring showers and storms to eastern Kentucky on Monday. The rain should quickly taper off through the late afternoon and early evening hours, with the last precipitation exiting the region by 4 or 5Z Tuesday. A ridge of high pressure is then expected to temporarily settle over the area Monday and through Tuesday night, bringing a brief period of dry weather to the area. The primary concern for next week will the period from Wednesday onward. A surface is forecast to stall out across the area. As low level moisture from the Gulf of Mexico moves northward and encounters this boundary, repeated rounds of showers and storms are expected. The front should remain in place for a few days, as an area of low pressure along the western end of the boundary basically sits in place over the southern Plains as it slowly intensifies. The rain chances will likely last through the weekend as the front will have a difficult time moving away from the area. Temperatures should start out close to normal, with highs in the lower 70s forecast for Monday and Tuesday. Conditions should be warm for Wednesday, as southerly flow and scant cloud cover allow temperatures to rise into the mid to upper 70s for most locations before the rain begins in earnest across the area. After that, however, we should see below normal daily highs in the 60s, as widespread cloud cover and persistent rain keeps temperatures from rising very much each day. Nightly lows should generally be in the 40s and 50s to begin the period, and in the 40s the last few nights of the extended. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 815 PM EDT SAT APR 29 2017 Mainly VFR flight conditions can be expected throughout the forecast period thanks to ridging aloft and at the sfc. Remaining isolated showers and storms should diminish through 2Z with these possibly affecting SYM, with the other TAF sites remaining dry. Winds will be light through 12Z, then pick up out of the south at 10 to 15kt on average with gusts of 20 to 30kt possible as a cold front begins to approach. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JP SHORT TERM...GREIF LONG TERM...AR AVIATION...JP
Hazardous weather outlook, Apr 29, 9:36 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 936 PM EDT Sat Apr 29 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-010445- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 936 PM EDT Sat Apr 29 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Isolated thunderstorms are possible through this evening, mainly along the Virginia and West Virginia border. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible Sunday night into Monday as a cold front crosses the area. Storms will also be possible Wednesday into early Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JP/JMW
In the hours before
Local storm report, Apr 29, 9:45 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
945 PM EDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 5 SSE IRVINE 37.62N 83.94W
04/29/2017 E1.00 INCH ESTILL KY TRAINED SPOTTER
HAIL UP TO QUARTER SIZE OCCURRED.
0700 PM HAIL SOUTH IRVINE 37.68N 83.98W
04/29/2017 E1.00 INCH ESTILL KY PUBLIC
0703 PM HAIL 1 SSW CRYSTAL 37.65N 83.83W
04/29/2017 E1.50 INCH ESTILL KY PUBLIC
&&
JPELTONLocal storm report, Apr 29, 10:10 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1010 PM EDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 2 S FRENCHBURG 37.92N 83.63W
04/29/2017 E0.88 INCH MENIFEE KY TRAINED SPOTTER
0753 PM HAIL FRENCHBURG 37.95N 83.62W
04/29/2017 E0.75 INCH MENIFEE KY PUBLIC
&&
JPELTONLocal storm report, Apr 29, 10:20 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1020 PM EDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 E RAVENNA 37.69N 83.93W
04/29/2017 E1.50 INCH ESTILL KY PUBLIC
&&
JPELTONSpecial weather statement, Apr 29, 10:34 PM EDT, 53 minutes before
Special Weather Statement National Weather Service JACKSON KY 1034 PM EDT SAT APR 29 2017 KYZ110-120-300300- Floyd-Pike- 1034 PM EDT SAT APR 29 2017 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN FLOYD AND WESTERN PIKE COUNTIES... At 1034 PM EDT, a strong thunderstorm was located over Galveston, or near Pikeville, moving north at 30 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Pikeville, Coal Run Village, Wheelwright, Allen, East McDowell, Melvin, Meta, Bammer, Coal Run, Hi Hat, Zebulon, Aluba, McDowell, Betsy Layne, Burton, Ivel, Honaker, Beaver, Virgie and Buckhorn Hollow. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3732 8253 3735 8275 3766 8272 3759 8236 TIME...MOT...LOC 0234Z 190DEG 27KT 3742 8262 JMW
Special weather statement, Apr 29, 10:38 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1038 PM EDT SAT APR 29 2017
KYZ110-113-300315-
Floyd-Knott-
1038 PM EDT SAT APR 29 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KNOTT AND CENTRAL
FLOYD COUNTIES...
At 1038 PM EDT, a strong thunderstorm was located over Raven, or 10
miles northeast of Hindman, moving north at 30 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Prestonsburg, Estill, Martin, Wayland, Allen, East McDowell, Raven,
Bosco, Mousie, Bammer, Hippo, Handshoe, Hi Hat, Glo, Printer,
Langley, Arkansas, McDowell, Pyramid and Dotson.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3734 8275 3736 8292 3749 8292 3749 8291
3754 8288 3755 8289 3756 8289 3757 8290
3762 8290 3767 8292 3763 8260
TIME...MOT...LOC 0238Z 190DEG 26KT 3741 8282
JMWLocal storm report, Apr 29, 11:25 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1125 PM EDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM HAIL LANCER 37.67N 82.74W
04/29/2017 M1.00 INCH FLOYD KY TRAINED SPOTTER
QUARTER SIZED HAIL IN LANCER.
&&
JCGThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 8:14 PM EDT | Special Weather Statement | JKL | Rowan | 31 min |
| Apr 29, 8:39 PM EDT | Special Weather Statement | JKL | Floyd | 36 min |
| Apr 29, 10:34 PM EDT | Special Weather Statement | JKL | Pike | 26 min |
| Apr 29, 10:38 PM EDT | Special Weather Statement | JKL | Floyd | 37 min |
| Apr 29, 11:03 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Martin, Pike | 27 min |
| Apr 30, 3:40 PM EDT | Wind Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 30 hr |
| Apr 30, 6:58 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 32 min |
| Apr 30, 7:26 PM EDT | Special Weather Statement | JKL | McCreary, Pulaski, Wayne | 49 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.